Alert archive / California / Wind Advisories in 2023

Wind Advisory 46, NWS Phoenix, AZ

September 3, 2023Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Sep 3, 2023, 1:04 AM PDT for Imperial County, California. It took effect at Sep 3, 2023, 5:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2023, 1:04 AM PDT (08:04 UTC)
In effect from
Sep 3, 2023, 5:00 PM PDT
Expired
Sep 4, 2023, 5:00 AM PDT
In force
12 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WWUS75 KPSR 030804
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
104 AM MST Sun Sep 3 2023

CAZ562-032015-
/O.NEW.KPSR.WI.Y.0046.230904T0000Z-230904T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
104 AM PDT Sun Sep 3 2023

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
MONDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 5 AM PDT Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
750 
WWUS75 KPSR 031953
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1253 PM MST Sun Sep 3 2023

CAZ562-041200-
/O.CON.KPSR.WI.Y.0046.230904T0000Z-230904T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
1253 PM PDT Sun Sep 3 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT MONDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 5 AM PDT Monday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
455 
WWUS75 KPSR 040446
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
946 PM MST Sun Sep 3 2023

CAZ562-041200-
/O.CON.KPSR.WI.Y.0046.000000T0000Z-230904T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
946 PM PDT Sun Sep 3 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 5 AM PDT Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Sep 2, 10:26 PM PDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 2, 10:26 PM PDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1026 PM MST Sat Sep 2 2023

.UPDATE...Updated 06z Aviation Discussion.

&&

.SYNOPSIS...
Shower and thunderstorms chances will rapidly deteriorate across the
region the next several days with widespread dry weather returning
to the region the majority of next week. Temperatures will hover a
few degrees below normal through the middle of next week before
readings quickly rebound back above normal next weekend.

&&

.DISCUSSION...
The Conus flow pattern will undergo a rather marked transition over
the next 48 hours with synoptic features becoming progressive, and
acting to displace boundary layer moisture from the Southwest
eventually eliminating deep convective potential. Objective analysis
depicts an unseasonably deep trough aligned upstream along the
northern California coast while a mini-Rex block was stationed over
the central/southern plains. Meanwhile, closer investigation of WV
imagery shows a subtle lead shortwave and cold core becoming
absorbed in the southerly flow between these features across
central/western AZ. Through Monday, incoming North Pacific jet
energy will act to displace the northern California trough into the
Great Basin, and subsequently push the ridge portion of the plains
blocking regime into the eastern Conus. This evolution resembles
more of a late September pattern versus earlier in the month
resulting in a deep, persistent westerly flow regime.

In the near term, a large pool of 13-15 g/kg boundary layer mixing
ratios were hovering over the majority of the CWA yielding weakly
inhibited 1000-1500 J/kg MLCape. In this environment of minimal
capping, coincident deep southerly flow has been enabling convective
towers over any major terrain escarpment with several of these
blossoming into thunderstorms (particularly under the subtle western
AZ cold core). However, a measure of subsidence behind the
aforementioned shortwave along with limited DCape (under 1000 J/kg)
restricting strong outflow generation may preclude more widespread
storm formation outside the forced upslope paradigm. Nevertheless,
any of these storms could produce some very isolated heavy rain
amounts, though short residence time and faster storm motion should
limit a more expansive flood threat.

Moisture erosion may begin as earlier as this evening across the
forecast area, but should accelerate Sunday as westerly flow
throughout the atmospheric column becomes established. Consequently,
low level mixing ratios should fall closer to 10 g/kg while a
subsidence inversion south of the Great Basin jet develops atop the
boundary layer creating a low instability environment. Conceivably,
a few showers could spark over the most favored terrain features
Sunday afternoon, but even the historically most aggressive modeling
struggles to generate much more than this. Otherwise, temperatures
will continue the below normal trend with even the majority of lower
desert locations failing to reach 100F.

On Monday and Tuesday, the main negative PV anomaly will have moved
well inland with the trough axis and lower level front sweeping
through the forecast area. Mixing ratios will decrease further
falling into a 7-8 g/kg range essentially  precluding thunderstorm
formation with instability completely eliminated. The trough passage
will allow H5 heights to briefly descend into a 584-588dm range
continuing the slightly below normal temperature regime. Through the
latter half of the week, ensemble agreement is excellent that the
western Conus troughing pattern will dampen allowing subtropical
ridging to retrograde back into the Southwest. The preponderance of
ensemble evidence suggests a 596dm H5 ridge building back northwest
and aligning along the international border and forcing a rapid
warming trend. While ensemble guidance spread is modestly wide,
there is growing evidence of temperatures in the warmest communities
flirting with the 110F threshold again next week. Temperatures of
this magnitude start becoming quite rare this late in the summer
(i.e. KPHX has only reached 110F or warmer 10 times after Sept 9th
in the period of record), thus HeatRisk may start tipping into the
Major category again next weekend.

&&

.AVIATION...Updated at 0000Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Diurnal wind patterns expected throughout the period, although
some variability in directions during the overnight period remains
a likely scenario, particularly at PHX. Cloud decks will generally
be FEW-SCT throughout the period, with afternoon decks as low as
6-8 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally be out of the S directions through tomorrow
morning, with gustier SW winds developing early tomorrow
afternoon. FEW-SCT mid-level cloud decks 7-9 kft may develop
tomorrow afternoon.

&&

.FIRE WEATHER...
Temperatures will remain slightly below normal through the middle of
next week, however the very moist conditions will rapidly dry over
the next several days. As a result, scattered showers and storms
around the region today will become extremely isolated over higher
terrain Sunday, then completely exit all districts for the remainder
of next week. While minimum afternoon humidity values will only fall
into a 25-40% range this weekend, these values will decrease into
the teens during the middle and end of the week. Meanwhile, good to
excellent overnight recovery above 60% will retreat closer to a 30-
50% range. Other than a few thunderstorm induced gusts this weekend,
winds will be rather light with the typical diurnal
upslope/nocturnal drainage components.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...18
AVIATION...Young
FIRE WEATHER...18

In the hours before

Local storm report, Sep 2, 9:20 PM PDT, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
920 PM MST Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     Flash Flood      1 S Yuma                32.68N 114.62W
09/02/2023                   Yuma               AZ   Emergency Mngr

            Delayed Report. Virginia Drive closed
            between 24th St. and 28th St. due to
            flooding.

&&

AJ

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.